Minnesota, 2016

Blizzard and Winter Storm in Minnesota, November 18, 2016

November 18, 2016 · NWS MPX · 17 events in 17 counties and zones

A large synoptic scale storm system that originated across Colorado, moved northeast across the Plains and Upper Midwest from late Thursday November 17th, through early Saturday, November 19th. The bulk of the heavy snowfall occurred Friday morning through Friday afternoon, when locally 6 to 12 inches of snow fell across west central and into central Minnesota.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large synoptic scale storm system that originated across Colorado, moved northeast across the Plains and Upper Midwest from late Thursday November 17th, through early Saturday, November 19th. The bulk of the heavy snowfall occurred Friday morning through Friday afternoon, when locally 6 to 12 inches of snow fell across west central and into central Minnesota. In addition to the heavy snowfall, strong winds developed, creating blizzard conditions in west central Minnesota by Friday morning as the system intensified.

Initially, a band of mainly light precipitation spread northward into western Minnesota the early morning of Friday, November 18th. A couple of inches of snow fell along the Minnesota, South Dakota border, northeast to near Alexandria and Wadena before 6 am LST. In the warm sector, rain and some sleet occurred along with thunderstorms during the morning in southern Minnesota. Once the surface low moved from north central Iowa, northeast to west central Wisconsin, any mixture of sleet, rain or snow in western Minnesota, quickly changed over to all snow and became heavy with snowfall rates of 1 to 2 inches per hour.

The most intense time when both heavy snow and high winds occurred was between 6 am LST and 3 pm LST. This is when the pressure gradient strengthened and caused widespread wind speeds of 30 to 40 mph across southwest, and west central Minnesota. Highest gusts of 50 to 55 mph were recorded during the morning, and early afternoon.

Although the snow was wet and heavy, the combination of strong winds, and intense snowfall rates, produced blizzard conditions. The most snow fell in an area from Villard, Sauk Centre, north-northeast to Long Prairie, Little Falls and Camp Ripley. The heaviest snowfall in the state occurred in north central Minnesota and the arrowhead of Minnesota where up to two feet of snow fell. Once the snow tapered off in western Minnesota, surface visibility increased rapidly, gusty winds kept the area roadways snow covered, and no travel was recommended by the Minnesota Department of Transportation as numerous accidents occurred.

Some of the higher snowfall totals were...

12.2 inches north of Swanville, Minnesota in Todd County.|11.2 inches in Long Prairie.|9.8 inches in Miltona.|9.2 inches in Villard.|8.5 inches north of Sauk Centre.|8.5 inches in Staples.|8.3 inches west of Donnelly in Stevens County. |8.0 inches near Carlos.|7.5 inches in Chokio.|7.3 inches in Morris. |7.0 inches in Little Falls. |6.0 inches in Canby and Rice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 17, 10:30 PM CST, 5 hours earlier.

Area forecast discussion, Nov 17, 10:30 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1030 PM CST Thu Nov 17 2016

.UPDATE...for 06z Aviation discussion below

&&

.SHORT TERM...(This evening through Friday night)
Issued at 307 PM CST Thu Nov 17 2016

Complex scenario to develop over the next 24-36 hours across the
WFO MPX coverage area along with much of the Upper Mississippi
River region.

Models have displayed fairly good continuity both run-to-run and
in comparison with each other in having a potent low pressure
system develop over CO/KS then be picked up by a deep longwave
trough digging into the Four Corners region, pushing the low
northeast towards the Great Lakes through Friday evening. The main
difference the models have shown today was an ever-so-slightly
shift to the south and east with the track but this was mitigated
by a slowing down of the system. This slower progression was shown
today in the movement of low clouds into the Upper Mississippi
River Valley. Low clouds were slower to evolve in this region, and
as such, so was precipitation development. The models also
indicate more of a negative tilt in the upper level low along with
a suppression of any dry slotting to the southeast as the center
of the surface low system moves from southern CO through northern
IA and northern WI, essentially keeping MN within a highly moist
atmosphere. The main question is the amount of cold air available
to be enveloped within the system to change the rain moving in to
the area tonight to snow throughout the day on Friday. The other
issue is the strong winds developing on the backside of this
system and how that will play into the impacts expected from this
system.

Rain will steadily develop from northwest to southeast across the
area. However, due to a relatively deep dry layer in place, the
precipitation looks to start out as virga, if not drizzle, before
rain can finally be realized late this evening into the early
morning hours. There has been some discussion as to the convection
potential of this system. If enough warmer air were available,
then some isolated thunder could have been created with moderate
instability and the potent trough aloft. But, with this system
dragging colder air into it, thunder potential is nil. The colder
air will then wrap into the system but the best moisture will be
confined to the west and northern fringes of this system. As the
temperatures drop below freezing from top to bottom, changing over
the precipitation type to snow, rates will be rather impressive
for western and north-central MN. Rates late tomorrow morning
through much of the day tomorrow may well fall within the
1-2"/hour realm. But, the gradient between the heavy snow and
barely any will be rather tight over southwestern through central
MN. Within some counties, western portions may receive 6-9" while
eastern sections receive 3-5". Taking this even further, gradients
across some counties may be presented as 1-4" with some counties
receiving no more than 0.5". This idea has not changed throughout
the model runs so have maintained similar thinking throughout this
forecast package.

The precipitation will gradually start diminishing late Friday
afternoon through Friday evening, with no additional precipitation
expected by the early morning hours Saturday. However, by this
point, the impacts from the wind will be strongly felt. Sustained
winds in western into southern MN will increase to 20-30 kt with
gusts in the 35-45 kt range, owing to strong CAA on the backside
of the low. BufKit profiles do show deep mixing in this part of
the storm so there is high confidence on the strong winds
developing. Have slightly increased winds with this forecast
package and expanded the strong winds east. What is complicating
is how these strong winds may combine with such little snowfall
(less than an inch) and what the impacts will be, especially
considering roads will be above freezing with much of the event,
particularly during the time precipitation is falling. Far
southeastern portions of the coverage area will have much lower
rates of snowfall compared to where the blizzard warning is
ongoing. As such, impacts with falling/blowing snow will not be
nearly as impressive. Therefore, have opted to utilize a Wind
Advisory for a handful of counties in southern and southeastern
MN, including converting some counties which previously had a
Winter Weather Advisory, in collaboration with WFOs DMX and ARX.
This was done since the thinking was that the winds would be the
main weather issue with a much lesser impact from any falling
snow. The only other change to headlines, again factoring in
wind, was to convert a Winter Storm Warning to a Blizzard Warning
for 3 counties in north- central MN (in collaboration with WFOs
FGF and DLH).

The precipitation and winds will diminish Friday night, leaving
the main impact by that point as noticeably colder temperatures.
After highs which ranged from the mid-upper 40s in western MN to
the low-mid 60s in southeastern MN/southwestern WI, temperatures
will fall tonight through tomorrow night over virtually the entire
coverage area (only exception being far eastern portions of the
coverage area which may briefly rise tomorrow afternoon then fall
with the changeover to snow). In fact, highs tomorrow will likely
occur at 12:01AM and lows at 11:59PM. By late Friday night into
early Saturday morning, temperatures will bottom out in the upper
teens to upper 20s.

.LONG TERM...(Saturday through Thursday)
Issued at 307 PM CST Thu Nov 17 2016

Picking up the forecast on Saturday morning, with the coldest air
in place of the season with daytime temperatures starting out in
the teens across far western MN and widespread 20s elsewhere. The
storm will be off to the east of our area by this time with skies
becoming mostly sunny during the day. With the cool airmass in
place, a shallow mixing depth, and snow cover in western MN. Highs
in snow covered portions of the area will top out in the upper
20s, with low 30s to the east. Temperatures will slowly moderate
over the following days as surface high pressure works through and
the upper level ridge pushes into our area.

The next system of interest is a shortwave what will work mostly
to our south from Tuesday through Wednesday morning which could
bring a mix of rain and snow to southern Minnesota. At this time,
the majority of the QPF will fall to our south and east, so more
of a glancing shot from this system.

Moderate temperatures 5 to 10 degrees above normal look to be in
store for Thanksgiving and the guidance suggests that day should
be dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM CST Thu Nov 17 2016

Conditions will continue to deteriorate overnight as the strong
low pressure system nears. Anticipate ceilings to continue
lowering to MVFR then IFR from west to east overnight as the
precip shifts eastward. The precipitation type will begin as rain
at all sites with the exception of snow at KAXN. KSTC and KRWF
look to transition to snow after daybreak, early to mid afternoon
for KMSP, and closer to 00z for WI sites (KRNH and KEAU).
Reductions to LIFR are most possible at KAXN when heavier snow is
falling Friday and combining with the increasing winds. Winds will
remain brisk through the overnight hours at MN sites, and then
increase on Friday with sustained 20-30kts with gusts to between
35 and 40kts becoming common.

KMSP...
Conditions look to deteriorate during the overnight hours as
precipitation develops. P-type looks to remain as -RA through
midday tomorrow. Accumulations will be minimal at KMSP given the
warm ground temps. The potential for IFR vsby reductions would
arrive when the snow is falling attendant with the stronger winds
during the afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 10-15 kt.
Sun and Mon...VFR. Wind SE 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from noon to 9 PM CST Friday for
     MNZ051>053-059>063-066>069-074>076-082-083-091.

     Blizzard Warning from 3 AM to 9 PM CST Friday for MNZ041-047-048-
     054>056-064.

     Blizzard Warning from 6 AM to 9 PM CST Friday for MNZ042-049-057-
     058-065-073.

     Winter Storm Warning from 6 AM to 9 PM CST Friday for MNZ043>045-
     050.

     Wind Advisory from noon Friday to midnight CST Friday night for
     MNZ070-077-078-084-085-092-093.

&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Nov 17, 4:02 PM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CST THU NOV 17 2016

MNZ041-042-047>049-054>058-064-065-073-182215-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
402 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL BEGIN LATE TONIGHT ACROSS WESTERN MINNESOTA. A BLIZZARD
WARNING GOES INTO EFFECT LATE TONIGHT ACROSS WESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BLIZZARD WARNING WILL BE IN EFFECT THROUGH FRIDAY EVENING.
HEAVY SNOW WILL DEVELOP EARLY FRIDAY LEADING TO OVER 6 INCHES OF
TOTAL ACCUMULATION BY EVENING. IN ADDITION...WIND GUSTS OF 45 TO
50 MPH WILL RESULT IN WIDESPREAD BLOWING SNOW AND BLIZZARD
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ043>045-050-182215-
MORRISON-MILLE LACS-KANABEC-BENTON-
402 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND EAST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN LATE TONIGHT WILL BEGIN TO CHANGEOVER TO SNOW OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FRIDAY INTO FRIDAY EVENING.
HEAVY SNOW WILL DEVELOP EARLY FRIDAY LEADING TO 6 TO 12 INCHES OF
TOTAL ACCUMULATION BY EVENING. IN ADDITION...WIND GUSTS OF 40 MPH
WILL RESULT IN BLOWING SNOW AND REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ051>053-059>063-066>069-074>076-082-083-091-182215-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-BROWN-NICOLLET-LE SUEUR-WATONWAN-
BLUE EARTH-MARTIN-
402 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FRIDAY AFTERNOON AND EARLY
EVENING. RAIN WILL TURN TO SNOW AROUND MIDDAY AND WITH WIND GUSTS
OF 45 TO 50 MPH VISIBILITY REDUCTIONS COULD BE SIGNIFICANT AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ070-077-078-084-085-092-093-182215-
DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-
402 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FRIDAY AFTERNOON AND EVENING.
SUSTAINED WIND SPEEDS OF ABOUT 30 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED FRIDAY AFTERNOON. RAIN IS ALSO EXPECTED TO MOVE THROUGH
THE AREA, BUT LITTLE TO SNOW WILL IMPACT THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-182215-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
402 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS OF 30-40 MPH ARE POSSIBLE FRIDAY AFTERNOON ALONG WITH
BRIEF BOUTS OF LIGHT SNOW WHICH MAY TEMPORARILY REDUCE VISIBILITY
IN NORTHWESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 blizzard, 5 winter storm. Local standard time, as filed.

Blizzard, Lac Qui Parle

When
November 18, 3:30 AM CST to 3:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
County Official
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph with a few gusts of 50 to 55 mph across the county, which created whiteout conditions along with around 6 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined.

Blizzard, Yellow Medicine

When
November 18, 3:30 AM CST to 4:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
County Official
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph with a few gusts of 50 to 55 mph across the county, which created whiteout conditions along with around 6 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined.

Blizzard, Stevens

When
November 18, 3:30 AM CST to 2:30 PM CST
Where
Stevens forecast zone
Reported by
County Official
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph which created whiteout conditions along with 6 to 8 inches of snowfall.

Blizzard, Douglas

When
November 18, 3:30 AM CST to 4:00 PM CST
Where
Douglas forecast zone
Reported by
County Official
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 45 mph which created whiteout conditions along with 8 to 10 inches of snowfall.

Blizzard, Chippewa

When
November 18, 4:00 AM CST to 6:00 PM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph with a few gusts of 50 mph across the western part of the county, which created whiteout conditions along with 6 to 10 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined.

Blizzard, Swift

When
November 18, 4:00 AM CST to 2:30 PM CST
Where
Swift forecast zone
Reported by
County Official
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across mainly the western part of the county. Winds were gusting over 45 mph which created whiteout conditions along with 6 to 8 inches of snowfall. Travel was not advised by the late morning along with several accidents on the highway.

Blizzard, Todd

When
November 18, 4:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Reported by
County Official
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph with a few gusts of 50 mph across the western part of the county, which created whiteout conditions along with 8 to 12 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined.

Blizzard, Pope

When
November 18, 6:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
County Official
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph which created whiteout conditions along with 8 to 10 inches of snowfall.

Blizzard, Stearns

When
November 18, 6:30 AM CST to 7:30 PM CST
Where
Stearns forecast zone
Reported by
County Official
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph with a few gusts of 50 mph across the western part of the county, which created whiteout conditions along with 8 to 11 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined. Lesser snowfall amounts occurred in eastern Stearns county, but area roads were still impassable due to significant drifting.

Blizzard, Redwood

When
November 18, 8:00 AM CST to 4:00 PM CST
Where
Redwood forecast zone
Reported by
County Official
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph which created whiteout conditions along with around 6 inches of snowfall. Roads become impassable in western Redwood county during the afternoon due to the winds and snowfall combined.

Blizzard, Renville

When
November 18, 8:00 AM CST to 4:00 PM CST
Where
Renville forecast zone
Reported by
County Official
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph which created whiteout conditions along with around 6 inches of snowfall. Roads become impassable in western Renville county during the afternoon due to the winds and snowfall combined.

Blizzard, Kandiyohi

When
November 18, 8:00 AM CST to 7:30 PM CST
Where
Kandiyohi forecast zone
Reported by
County Official
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated blizzard conditions for several hours across the county. Winds were gusting over 40 mph which created whiteout conditions along with 6 to 10 inches of snowfall. Roads become impassable during the late morning and afternoon due to the winds and snowfall combined.

Winter Storm, Morrison

When
November 18, 8:00 AM CST to 8:00 PM CST
Where
Morrison forecast zone
Reported by
County Official
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated dangerous driving conditions for several hours across the county. Winds were gusting over 30 mph which created some whiteout conditions along with 6 to 12 inches of snowfall.

Winter Storm, Meeker

When
November 18, 9:00 AM CST to 8:00 PM CST
Where
Meeker forecast zone
Reported by
County Official
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated dangerous driving conditions for several hours across the county. Winds were gusting over 30 mph which created some whiteout conditions in open country along with around 6 inches of snowfall.

Winter Storm, Benton

When
November 18, 9:00 AM CST to 8:00 PM CST
Where
Benton forecast zone
Reported by
County Official
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated dangerous driving conditions for several hours across the county. Winds were gusting over 30 mph which created significant drifting snow across the highway. Locally 6 inches of snow fell across the county.

Winter Storm, Mille Lacs

When
November 18, 10:00 AM CST to 8:00 PM CST
Where
Mille Lacs forecast zone
Reported by
County Official
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated dangerous driving conditions for several hours across the county. Winds were gusting over 30 mph which created significant drifting snow across the highway. Locally 6 to 8 inches of snow fell across the county.

Winter Storm, Kanabec

When
November 18, 10:00 AM CST to 8:00 PM CST
Where
Kanabec forecast zone
Reported by
County Official
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several reliable sources from weather observations, to local officials, and the department of transportation indicated dangerous driving conditions for several hours across the county. Winds were gusting over 30 mph which created significant drifting snow across the highway. Locally 6 inches of snow fell across the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661388, 661390, 661393, 661396, 661389, 661394, 661400, 661395, 661398, 661391, 661392, 661399, 661402, 661401, 661403, 661404, 661405.